This case involves a middle-aged woman with a history of coronary artery disease who had previously undergone aortic root and valve replacement procedures as well as coronary artery bypass surgery. Postoperatively, the patient developed lower extremity weakness. An MRI showed multiple blood clots in the patient’s brain, and she was treated emergently for stroke. While hospitalized, the patient was placed on subcutaneous heparin and was subsequently discharged on aspirin. Shortly after the patient was discharged from the hospital, the patient returned to the emergency department for new onset shortness of breath. In the emergency room, it was found that the patient had multiple pulmonary emboli. The patient soon after became hypotensive and fell into unconsciousness. Resuscitation efforts commenced including t-PA administration, however the patient died a short time later.
Expert Witness Response E-000979
It seems to me that there is some confusion with regards to potential perceptions about this patient’s embolic issues. From what is described it appears she initially developed arterial thrombotic events and that is a known complication of her surgery. For this, and in addition for her heart disease, she was placed on aspirin therapy and that may well have been more than sufficient for arterial thrombus prophylaxis (although he may well have been on other antiplatelet therapies). She subsequently is described as developing a PE which is a venous thrombotic event and quite different from the arterial event(s) she suffered in the hospital. Thus, the questions about heparin use seem to be confusing the two clotting problems she developed. It sounds like she may well have been on adequate thrombosis prophylaxis for arterial thrombus. Subcutaneous heparin is typically not appropriate for DVT prophylaxis outside the hospital nor is it typically prescribed if people have no history of venous emboli and are otherwise on anti-plt agents.
Contact this expert witness